North Carolina, 2016

Hail and Damaging Winds in North Carolina, May 2, 2016

May 2, 2016 · NWS RAH · 26 events in 5 counties and zones

The remnants of an upstream MCS interacted with a warm moist and unstable air mass across the Piedmont of central North Carolina during afternoon peak heating and produced scattered thunderstorms and several multi-cell clusters of severe storms. Some of these storms produced large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnants of an upstream MCS interacted with a warm moist and unstable air mass across the Piedmont of central North Carolina during afternoon peak heating and produced scattered thunderstorms and several multi-cell clusters of severe storms. Some of these storms produced large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 2:45 PM EST, 20 minutes earlier.

Area forecast discussion, May 2, 2:45 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT MON MAY 2 2016

.SYNOPSIS...
WARM SOUTHWEST FLOW WILL PREVAIL AHEAD OF A SLOW-MOVING COLD
FRONT...AND ASSOCIATED WAVES OF LOW PRESSURE...THAT WILL APPROACH
FROM THE NORTHWEST AND CROSS THE MIDDLE ATLANTIC STATES LATE TUE
THROUGH EARLY WED.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM MONDAY...

SCATTERED CONVECTION HAS INITIATED ALONG A STALLED MID LEVEL
SHEAR AXIS IN A MODERATELY UNSTABLE ATMOSPHERE. BULK EFFECTIVE
SHEAR WEAK AT LESS THAN 25KTS...SO STORM STRUCTURE CHARACTERIZED
AS MULTI-CELLULAR. THUS...STORMS CORES GOING UP/COMING DOWN
RELATIVELY QUICKLY...RESULTING IN HEAVY DOWNPOURS. AS ATMOSPHERE
CONTINUES TO DESTABILIZE AHEAD OF STORMS...A FEW UPDRAFTS MAY BE
ABLE TO SUSTAIN LONG ENOUGH TO PRODUCE MARGINALLY LARGE HAIL AND
WIND GUSTS 40-50KTS.

THIS EVENING...BULK EFFECTIVE SHEAR INCREASES TO 30-35KTS OVER THE NW
PIEDMONT. MEANWHILE A MID LEVEL S/W AND ATTENDANT BAND OF CONVECTION
WILL APPROACH FROM THE WEST-NW AND CROSS THE NW PIEDMONT DURING THE
MID-LATE EVENING HOURS.

MAIN CONCERN STILL REMAINS FOCUSED OVER LOCALLY HEAVY/EXCESSIVE
RAINFALL AS PRECIP WATER VALUES AROUND 1.5 INCHES AND STEERING FLOW
RELATIVELY WEAK. IN ADDITION...COULD SEE MULTIPLE BANDS OF CONVECTION
CROSS THE PIEDMONT COUNTIES THIS EVENING AND THROUGH THE OVERNIGHT HOURS.
THUS...SPOTS THAT EXPERIENCE REPEATED BANDS OF CONVECTION COULD QUICKLY
RECEIVE AN INCH OF RAIN IN A SHORT PERIOD OF TIME. IF THIS OCCURS IN
URBANIZED AREAS...COULD SEE STREET FLOODING ALONG WITH CREEKS/STREAMS
TEMPORARILY LEAVE THEIR BANKS.

WARM AND MUGGY WITH OVERNIGHT TEMPS IN THE MID-UPPER 60S.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
AS OF 345 PM MONDAY...

APPEARS HIGHLY LIKELY THAT ANOTHER ROUND OF CONVECTION WILL AFFECT
CENTRAL NC TUESDAY AFTERNOON AND TUESDAY NIGHT WITH POTENTIAL FOR A
FEW SEVERE STORMS. MAIN FOCUS FOR CONVECTIVE DEVELOPMENT WILL LIKELY
BE ALONG AND EAST OF HIGHWAY 1 WHERE REMNANT OUTFLOWS FROM TONIGHT'S
CONVECTION SHOULD RESIDE. ALSO...CONVECTION MAY NOT DEVELOP UNTIL
VERY LATE IN THE DAY OR DURING THE EVENING HOURS AS BETTER SUPPORT
ALOFT CROSSES OUR REGION AT THAT TIME. BULK SHEAR COULD BE AS HIGH
AS 45-50KTS TUESDAY AFTERNOON WITH MLCAPE AROUND 1000 J/KG. THIS
SUGGEST POTENTIAL FOR BROKEN BANDS OF STRONG STORMS WITH BOWING
SEGMENTS. THOSE CELLS WITH STRONG/SUSTAINED UPDRAFTS COULD PRODUCE
LARGE HAIL.

CAVEAT TO THIS IS THAT THERE IS A POSSIBILITY THAT
LINGERING/DIMINISHING SHOWERS FROM CONVECTION TONIGHT MAY PERSIST
OVER THE EASTERN COUNTIES TUESDAY MORNING. THIS WILL INITIALLY
INHIBIT THE ATMOSPHERE FROM DESTABILIZING UNTIL LATE N THE DAY.
SIMILAR TO CONCERNS FOR TODAY...SHOWERS/STORMS WILL BE EFFICIENT
RAIN PRODUCERS...LEADING TO LOCALLY HEAVY/EXCESSIVE RAINFALL.

FOR TUESDAY/TUESDAY...WILL HAVE HIGHEST POPS ALONG AND EAST OF
HIGHWAY 1 THOUGH A DECENT CHANCE FOR CONVECTION WILL STILL EXIST IN
THE WEST. SIMILAR TO TONIGHT... EXPECT CONVECTION TO PERSIST WELL
INTO TUESDAY NIGHT AS A SLOW MOVING COLD FRONT APPROACHES AND
EVENTUALLY ENTERS THE AREA.

MAX TEMPS TUESDAY DEPENDENT UPON THE EXTENT OF CLOUDS/REMNANT
SHOWERS IN THE MORNING. BELIEVE THAT THERE WILL BE SOME EXTENSIVE
CLOUDINESS THROUGH 9 AM...THEN LOW CLOUDS SHOULD LIFT/DISSIPATE
THEREAFTER. MAX TEMPS TUESDAY MID 70S NW TO AROUND 80 EAST. MIN
TEMPS TUESDAY NIGHT MID-UPPER 50S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 220 PM MONDAY...

THE MAIN WEATHER STORY IN THIS PERIOD WILL BE A CLOSED LOW PROGGED
TO DROP SOUTH ACROSS THE GREAT LAKES ON WEDNESDAY AND MOVE ACROSS
THE CAROLINAS ON THURSDAY INTO EARLY FRIDAY. THE MAIN IMPACT OF THIS
PATTERN WILL BE BELOW NORMAL TEMPS THURSDAY THROUGH FRIDAY
MORNING...BEFORE THE AIRMASS REBOUNDS AS THE TROUGH DEPARTS TO OUR
EAST ON FRIDAY. IN TERMS OF PRECIP CHANCES...LOOK FOR THE BEST
CHANCE FOR RAIN WEDNESDAY NIGHT WITH THE PASSAGE OF THE SFC COLD
FRONT (AS THE UPPER TROUGH IS DIVING SOUTHWARD ACROSS THE OHIO
VALLEY)...AND THURSDAY AFTERNOON INTO EARLY FRIDAY AS THE UPPER
TROUGH MOVES ACROSS OUR AREA.

FOR THIS WEEKEND INTO MONDAY...RIGHT NOW FAIR WEATHER STILL APPEARS
TO BE ON TRACK FOR THIS WEEKEND...ALTHOUGH WE'LL HAVE TO KEEP OUR
EYES ON A COUPLE WEAK SHORT WAVES EMBEDDED IN THE NW FLOW ON THE
BACK SIDE OF THE AFOREMENTIONED TROUGH...AS THESE FEATURES COULD
BRIEFLY INCREASE THE CLOUDS ACROSS OUR AREA...AND PERHAPS BRING A
FAST-MOVING AND BRIEF SHOWER OR TWO. TEMPS NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
AS OF 120 PM MONDAY...

GENERAL VFR CONDITIONS OCCURRING ACROSS MOST OF CENTRAL NC EARLY
THIS AFTERNOON WITH JUST A FEW POCKETS OF MVFR CEILINGS NOTED IN THE
COASTAL PLAIN. SCATTERED SHOWERS AND T-STORMS WILL DEVELOP LATER
THIS AFTERNOON...LIKELY FIRST THREATENING THE KFAY VICINITY...WITH
CONVECTION CHANCES INCREASING LATE IN THE DAY OR EARLY THIS EVENING
IN THE THE VICINITY OF KRDU AND THE TRIAD TERMINALS. IN PROXIMITY TO
THE HEAVIER SHOWERS AND STORMS...EXPECT MVFR/IFR VISIBILITY...SOME
HAIL AND POTENTIAL WIND GUSTS 30-45KTS. WHILE THE CONVECTIVE THREAT
WILL DIMINISH ACROSS MOST OF CENTRAL NC AFTER 4Z...CHANCES FOR
CONVECTION WITH HEAVY RAIN WILL LINGER IN VICINITY OF THE TRIAD WELL
INTO THE NIGHT. OTHERWISE EXPECT WIDESPREAD LOW CEILINGS AND
IFR/LIFR CONDITIONS TO DEVELOP AFTER 07Z...LINGERING THROUGH 13Z
TUESDAY.

ANOTHER ROUND OF SCATTERED CONVECTION EXPECTED TUESDAY AFTERNOON AND
TUESDAY NIGHT. CONVECTION IS EXPECTED TO BECOME LESS PROBABLE
WEDNESDAY THROUGH FRIDAY THOUGH CONVECTIVE COVERAGE (20-35 PERCENT)
EXPECTED TO BE GREATEST BETWEEN 18Z-23Z EACH AFTERNOON. A DRIER MORE
STABLE AIR MASS WILL INFILTRATE THE REGION FOR THE WEEKEND.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...26
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...RAH
AVIATION...WSS
Hazardous weather outlook, May 2, 4:46 AM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
546 AM EDT MON MAY 2 2016

NCZ007-008-021>025-038>040-073>076-083-084-031000-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-
RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
546 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING WILL BE
CAPABLE OF PRODUCING STRONG TO LOCALLY SEVERE WIND GUSTS AND HAIL
UP TO ONE INCH IN DIAMETER.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE...AS SHOWERS
AND THUNDERSTORMS CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ009>011-026>028-041>043-077-078-085-086-088-089-031000-
VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-
HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
546 AM EDT MON MAY 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF
PRODUCING STRONG TO LOCALLY SEVERE WIND GUSTS.

HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE...AS SHOWERS
AND THUNDERSTORMS CONTINUE IN SOME AREAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY
AFTERNOON...WITH A PRIMARY THREAT OF DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 2, 1:43 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT MON MAY 2 2016

NCZ074-075-084-021900-
RICHMOND-MOORE-MONTGOMERY-
243 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTH CENTRAL
RICHMOND...WESTERN MOORE AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL
300 PM EDT...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF BISCOE...OR 13 MILES SOUTHEAST
OF TROY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOXFIRE...CANDOR...NORMAN...PEKIN...DERBY...EAGLE SPRINGS...SEVEN LAKES AND
SANDHILLS GAME LAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3510 7977 3523 7994 3543 7962 3513 7952
TIME...MOT...LOC 1842Z 222DEG 14KT 3521 7976
Special weather statement, May 2, 1:45 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT MON MAY 2 2016

NCZ073-021930-
STANLY-
245 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF STANLY COUNTY UNTIL
330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MT PLEASANT...OR 10 MILES SOUTHEAST OF
DOWNTOWN CONCORD...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBEMARLE...BADIN LAKE...PLYLER...LOCUST...BADIN...STANFIELD...RICHFIELD...
NEW LONDON...MORROW MOUNTAIN STATE PARK AND FINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3550 8030 3551 8018 3549 8018 3547 8016
      3547 8013 3534 8007 3531 8008 3520 8050
TIME...MOT...LOC 1845Z 241DEG 26KT 3532 8045
Special weather statement, May 2, 2:09 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT MON MAY 2 2016

NCZ074>077-084>086-088-089-021930-
SCOTLAND-CUMBERLAND-RICHMOND-LEE-HOKE-MOORE-HARNETT-MONTGOMERY-
SAMPSON-
309 PM EDT MON MAY 2 2016

...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT
PORTIONS OF SCOTLAND...CUMBERLAND...EASTERN RICHMOND...LEE...HOKE...
MOORE...HARNETT...SOUTHEASTERN MONTGOMERY AND NORTHWESTERN SAMPSON
COUNTIES AT LEAST UNTIL 330 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS IN THE
AFFECTED AREA. THE INDIVIDUAL STORMS ARE MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SANFORD...LAURINBURG...SOUTHERN PINES...RAEFORD...
LILLINGTON...CARTHAGE...FORT BRAGG...PINEHURST AND DUNN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3528 8002 3557 7904 3552 7897 3557 7892
      3548 7865 3545 7862 3491 7850 3485 7872
      3483 7890 3490 7894 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3468 7942
TIME...MOT...LOC 1907Z 243DEG 25KT 3521 7961 3486 7921
Special weather statement, May 2, 2:28 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
328 PM EDT MON MAY 2 2016

NCZ039>041-075>077-086-088-022000-
CUMBERLAND-WAKE-RANDOLPH-LEE-HOKE-CHATHAM-MOORE-HARNETT-
328 PM EDT MON MAY 2 2016

...SCATTERED CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL AFFECT
PORTIONS OF CUMBERLAND...SOUTHWESTERN WAKE...SOUTHEASTERN
RANDOLPH...LEE... HOKE...SOUTHERN CHATHAM...MOORE AND HARNETT
COUNTIES UNTIL 400 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG SHOWERS AND THUNDERSTORMS IN THE AFFECTED
AREA...WITH THE INDIVIDUAL STORMS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...SANFORD...SOUTHERN PINES...RAEFORD...LILLINGTON...CARTHAGE...
NORTH CAROLINA ZOO...FORT BRAGG...FUQUAY-VARINA AND PINEHURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3496 7936 3506 7948 3507 7954 3514 7959
      3520 7966 3562 7983 3568 7874 3553 7869
      3552 7871 3550 7868 3527 7860 3520 7864
      3512 7865 3512 7864 3509 7867 3501 7865
      3492 7898 3495 7904 3488 7913 3484 7932
TIME...MOT...LOC 1927Z 222DEG 21KT 3545 7967 3496 7916
Special weather statement, May 2, 2:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT MON MAY 2 2016

NCZ038-022000-
DAVIDSON-
332 PM EDT MON MAY 2 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
DAVIDSON COUNTY UNTIL 400 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HIGH ROCK LAKE...OR 11 MILES NORTHWEST OF
BADIN LAKE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENTON...NEWSOM...GORDONTOWN...HIGH ROCK LAKE...HIGH ROCK BOAT DOCK
MARINA...AND HIGH ROCK LAKE MARINA & CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3583 8015 3584 8005 3552 8006 3550 8008
      3551 8018 3552 8018 3555 8021 3558 8021
      3563 8026 3564 8029 3567 8031 3569 8034
TIME...MOT...LOC 1931Z 217DEG 23KT 3558 8024
Special weather statement, May 2, 3:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT MON MAY 2 2016

NCZ025-040>042-076-077-022045-
JOHNSTON   NC-WAKE   NC-DURHAM   NC-LEE   NC-CHATHAM   NC-
HARNETT   NC-
400 PM EDT MON MAY 2 2016

 ...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF NORTHWESTERN JOHNSTON...SOUTHERN WAKE...SOUTHWESTERN DURHAM...
NORTHEASTERN LEE...EASTERN CHATHAM AND NORTHEASTERN HARNETT COUNTIES
UNTIL 445 PM EDT...

AT 359 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS 9 MILES EAST OF SANFORD...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...SANFORD...LILLINGTON...GARNER...FUQUAY-VARINA...
CLAYTON...ANGIER AND RDU INTERNATIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3530 7884 3550 7921 3597 7893 3568 7832
TIME...MOT...LOC 1959Z 201DEG 13KT 3547 7900

ELLIS

The radar

The Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Davidson

When
May 2, 3:05 PM EST
Where
Davidson County, 1.32 mi WSW of Cid
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.710, -80.140

Thunderstorm Wind, Davidson

When
May 2, 3:05 PM EST
Where
Davidson County, 1.32 mi WSW of Cid
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.710, -80.140

One tree was reported down near Regan Road.

Hail, Wake

When
May 2, 3:14 PM EST
Where
Wake County, 2.82 mi SSW of Cary
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.740, -78.810

Hail, Wake

When
May 2, 3:16 PM EST
Where
Wake County, 2.35 mi WSW of Macedonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.740, -78.790

Hail, Wake

When
May 2, 3:18 PM EST
Where
Wake County, 1.82 mi WSW of Macedonia
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
35.740, -78.780

Hail, Wake

When
May 2, 3:21 PM EST
Where
Wake County, 1.32 mi WNW of Macedonia
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.760, -78.770

Hail, Wake

When
May 2, 3:27 PM EST
Where
Wake County, 0.55 mi W of Westover
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.780, -78.730

Quarter size hail was reported on Buck Jones Road.

Hail, Wake

When
May 2, 3:30 PM EST
Where
Wake County, 1.68 mi W of Millbrook
Measured
0.75 in hail
Reported by
Public
Coordinates
35.850, -78.650

Hail, Wake

When
May 2, 3:30 PM EST
Where
Wake County, 1.49 mi NNE of Raleigh
Measured
1.25 in hail
Reported by
Public
Coordinates
35.820, -78.660

Hail, Wake

When
May 2, 3:34 PM EST
Where
Wake County, 0.8 mi NE of Camp Polk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.829, -78.690

Quarter size hail was reported near the intersection of Blue Ridge Road and Glen Eden Drive.

Hail, Guilford

When
May 2, 3:43 PM EST
Where
Guilford County, 2.07 mi S of Greensboro Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
36.070, -79.950

Hail, Forsyth

When
May 2, 3:45 PM EST
Where
Forsyth County, 0.89 mi NW of Hanes
Measured
1 in hail
Reported by
Public
Coordinates
36.090, -80.310

Hail, Guilford

When
May 2, 3:50 PM EST
Where
Guilford County, 1.49 mi SSW of Guilford
Measured
0.88 in hail
Reported by
Public
Coordinates
36.060, -79.910

Hail, Wake

When
May 2, 3:50 PM EST
Where
Wake County, Forestville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.950, -78.530

Hail, Guilford

When
May 2, 3:56 PM EST
Where
Guilford County, 0.89 mi SE of (Gso)greensboro Rgnl
Measured
1 in hail
Reported by
Public
Coordinates
36.090, -79.920

Hail, Wake

When
May 2, 3:58 PM EST to 4:05 PM EST
Where
Wake County, 1.57 mi NNW of Rolesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.939, -78.485

Penny size hail was reported near Hobblebush Way and Rogers Road.

Hail, Wake

When
May 2, 4:00 PM EST
Where
Wake County, 0.56 mi W of Forestville
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -78.540

Hail, Guilford

When
May 2, 4:00 PM EST
Where
Guilford County, 1.49 mi SSW of Guilford
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
36.060, -79.910

Hail, Forsyth

When
May 2, 4:05 PM EST
Where
Forsyth County, 2.35 mi NNW of Hanes
Measured
1.75 in hail
Reported by
Public
Coordinates
36.110, -80.320

Hail, Franklin

When
May 2, 4:05 PM EST
Where
Franklin County, 3.23 mi SSE of Youngsville
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.990, -78.450

Thunderstorm Wind, Guilford

When
May 2, 4:05 PM EST
Where
Guilford County, 0.92 mi N of Guilford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.093, -79.903

One tree was reported down on a home on Gretchen Lane.

Thunderstorm Wind, Wake

When
May 2, 4:05 PM EST
Where
Wake County, 0.85 mi SE of Lassiter
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.911, -78.420

Several trees were reported snapped and uprooted on Quarry Road.

Hail, Franklin

When
May 2, 4:06 PM EST
Where
Franklin County, 3.48 mi SE of Youngsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -78.430

Thunderstorm Wind, Guilford

When
May 2, 4:15 PM EST
Where
Guilford County, 1.08 mi NNW of Battle Ground
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.133, -79.840

Several trees were reported down near the Guilford Courhouse Park.

Thunderstorm Wind, Guilford

When
May 2, 4:15 PM EST
Where
Guilford County, 0.69 mi N of Guilford
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.090, -79.900

Several trees were blown down, five of which fell onto homes.

Thunderstorm Wind, Franklin

When
May 2, 4:25 PM EST
Where
Franklin County, 2.44 mi WSW of Louisburg Frnkln Arp to 2.26 mi SE of Louisburg Frnkln Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
36.064, -78.409

Several trees were reported down on Peach Orchard Road, Mays Crossroads Road and United States Highway 401.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634539, 634658, 634537, 634538, 634541, 634540, 634547, 634545, 634546, 634542, 634544, 634543, 634550, 634555, 634548, 634552, 634554, 634652, 634549, 634650, 634708, 634709, 634557, 634707, 634710, 634706.